Your child can overdose and die from prescription pill and opioid misuse. Taking just one pill or dose of an opioid could cause a young person to stop breathing and lead to an overdose.
Signs of a possible prescription opioid overdose are:
- slow/light breathing
- blue lips and fingernails
- cold damp skin
- vomiting or gurgling noise
If your child or someone you know shows symptoms of an overdose call 911 immediately.
Another way to prevent an overdose is to use a drug called naloxone, which can be given to reverse the effects of an opioid overdose and prevent death if administered immediately.
Naloxone is an easy-to-use nasal spray or autoinjector. It is often carried by emergency first responders, including police officers and emergency medical services. In the District, doctors can prescribe naloxone in advance to people who use prescription opioids or to their family members, so in case of an overdose, it can be given right away without waiting for emergency personnel. Many community based organizations that provide resources and treatment for drug and/or alcohol abuse can also administer naloxone.
To learn more about naloxone and where to get it, call DBH’s Access Helpline at 1(888)7WE-HELP or 1-888-793-4357.